Rutgers Cancer Institute of New Jersey
195 Little Albany Street
New Brunswick, NJ 08903-2681
A diagnosis of cancer can be one of the worst things that can happen in your life. But chemotherapy, the very thing that is used to treat cancer, can be frightening too. Chemotherapy brings with it many side effects. One of the most common is difficulty eating. Here are some strategies to help you eat healthy while receiving chemotherapy.
Chemotherapy acts by targeting and killing rapidly dividing cells, such as cancer cells. But, other cells in your body divide quickly as well, including the cells that line the gastrointestinal tract. Because of this, chemotherapy can have a profound impact on your ability to eat. Some chemotherapy side effects that affect your eating include:
Eating well, however, is crucial to your recovery. According to the American Cancer Society (ACS), getting enough calories and nutrients while receiving chemotherapy can help you to:
At times, it may seem almost impossible to eat when you are receiving chemotherapy. The following suggestions may help you to get the much-needed nutrients and calories, while minimizing other side effects like nausea and vomiting.
Eat smaller, more frequent meals of easily tolerated foods. Avoid fatty, greasy, and spicy foods. They are be harder on your digestive system. Remember to keep your fluid intake up as well. Drink plenty of fluids throughout the course of the day.
It is important to note that nutrition suggestions for a person receiving chemotherapy can be very different from what is recommended for daily healthy eating. This is a good time to ignore the rules. Eat what you want, when you want, and eat what makes you feel good. Try some foods that you may not have liked in the past. You may find that something that you thought was inedible is now pure heaven.
Most chemotherapy medications cause some degree of appetite loss, which can range from mild to severe, which can ultimately lead to malnutrition. Usually, the change in appetite is temporary. Your appetite should return once you have completed chemotherapy. Until this happens, try some of the following tips:
Nausea and vomiting are very common side effects of chemotherapy. If you are experiencing either, talk with your doctor. There are several drugs that prevent or alleviate nausea and vomiting. These medications can be used before your symptoms appear.
Some things you can do to help manage nausea and vomiting include:
In addition, social support is critical to your recovery. Take advantage of the kindness of others. Let your family and friends help you. Ask for assistance with grocery shopping, meal preparation, and clean up. If you have no one to help you, investigate resources in your area, like a community assistance center, support groups, local churches, social service centers, or senior centers.
If you are having problems eating, talk to your oncologist for a referral to a registered dietitian (RD). An RD can help you develop eating plans that may be better tolerated, while providing calories and nutrients.
When you undergo cancer treatment, your immune system weakens. Avoiding foodborne illnesses is essential. Take the following steps to prevent this:
And remember, your doctors may have some helpful hints of their own. There are also some medications that can stimulate your appetite, reduce nausea, and generally boost your mood.
American Cancer Society
National Cancer Institute
BC Cancer Agency
Canadian Cancer Society
Chemotherapy and diet. American Academy of Nutrition and Dietetics Eat Right website. Available at: http://www.eatright.org/resource/health/diseases-and-conditions/cancer/chemotherapy-and-diet. Published April 16, 2015. Accessed October 3, 2017.
Nutrition for the person with cancer during treatment. American Cancer Society website. Available at: http://www.cancer.org/acs/groups/cid/documents/webcontent/002903-pdf.pdf. Accessed Accessed October 3, 2017.
Nutrition in cancer care (PDQ). National Cancer Institute website. Available at: http://www.cancer.gov/about-cancer/treatment/side-effects/appetite-loss/nutrition-pdq. Updated April 19, 2017. Accessed October 3, 2017.
Toxicities of chemotherapeutic agents. EBSCO DynaMed Plus website. Available at:http://www.dynamed.com/topics/dmp~AN~T115935/Toxicities-of-chemotherapeutic-agents. Updated March 15, 2017. Accessed October 3, 2017.
Last reviewed October 2017 by EBSCO Medical Review BoardMichael Woods, MD. FAAP Last Updated: 11/6/2015